Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 90, NWS Kansas City, MO

June 3, 2020Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 3, 2020, 6:40 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 6:40 PM CDT (23:40 UTC)
Expired
Jun 3, 2020, 7:15 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:57 PM CDTHAIL 11 E Knob Noster, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS53 KEAX 032340
SVREAX
MOC101-159-040015-
/O.NEW.KEAX.SV.W.0090.200603T2340Z-200604T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed Jun 3 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  West central Pettis County in central Missouri...
  East central Johnson County in west central Missouri...

* Until 715 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located over Knob Noster,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Knob Noster, Whiteman Air Force Base, La Monte and Whiteman Afb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9367 3882 9367 3885 9341 3864 9342
TIME...MOT...LOC 2339Z 270DEG 16KT 3876 9360 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
2 follow-up statements
359 
WWUS53 KEAX 032354
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
654 PM CDT Wed Jun 3 2020

MOC101-159-040015-
/O.CON.KEAX.SV.W.0090.000000T0000Z-200604T0015Z/
Pettis MO-Johnson MO-
654 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL PETTIS AND EAST CENTRAL JOHNSON COUNTIES...

At 654 PM CDT, a severe thunderstorm was located over Knob Noster,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Knob Noster, Whiteman Air Force Base, La Monte and Whiteman Afb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9363 3881 9363 3885 9341 3864 9342
TIME...MOT...LOC 2354Z 270DEG 13KT 3876 9357 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
049 
WWUS53 KEAX 040011
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT Wed Jun 3 2020

MOC101-159-040020-
/O.EXP.KEAX.SV.W.0090.000000T0000Z-200604T0015Z/
Pettis MO-Johnson MO-
711 PM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PETTIS AND EAST
CENTRAL JOHNSON COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds to 50 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3868 9363 3881 9363 3885 9341 3864 9342
TIME...MOT...LOC 0010Z 270DEG 16KT 3876 9348 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:24 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 3, 6:24 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
624 PM CDT Wed Jun 3 2020

.Discussion...
Issued at 330 PM CDT WED JUN 3 2020

Message of the Day: Temperatures in the mid 80s to low 90s with heat
indices in the upper 80s to mid 90s are expected today through at
least Sunday, with heat indices around 100 possible Friday. Given
the cooler spring, extra precaution needs to be taken when
outdoors this week. Make sure to drink plenty of water and take
frequent breaks to remain safe. Severe storms are also possible
this afternoon and into tonight, as well as, Thursday and Friday night.
The main concerns are damaging winds and large hail.

It is a tough one today for storm timing and location, due to the
somewhat messy and weak set up. However, we do have a cold front
stretched across the area, roughly from Manhattan, KS through St.
Joseph, MO up to Lamoni, IA. The front will be the focus for storm
development, but it is tough to say when and where storm development
will really get going. Some short-lived storms developed across
northern MO this morning, likely in response to an initial subtle
shortwave trough, but have now pretty much diminished. Other
storms have been trying to develop, but haven't been very
successful. It looks like a subtle shortwave trough, most easily
visible at 700 mb, will move over our area this afternoon. This
plus extreme instability building up (4000-5000 J/kg) and no cap
will help develop storms. The front washes out a little this
afternoon though, making storm development more sporadic and
isolated. Models are still all over the place, but generally,
isolated to scattered storms should develop south of HWY 36 after
3 PM and move toward the south. The highest chances for storms
look to be in the central and eastern parts of MO, but chances do
still exist for everyone south of HWY 36. Any storm that does
develop could very well become severe, with CAPE as high as it is.
There isn't much shear to work with (~20 kts), but there could
certainly be enough to strengthen a storm to severe criteria for a
short time. Large hail up to quarter-sized and damaging winds up
to 65-70 mph are the main concerns. Tornadoes are very unlikely
today. PWATs are also approaching 2.0 inches today, so any storm
that develops will be an efficient rain maker and may pose a flash
flooding concern. This first round of storm activity is expected
to die down after 10 PM tonight for a brief time, then another
round of storms is possible. This second round is expected to be a
cluster of storms. They should develop in NE overnight and move
southeast into our area. There is a chance storms diminish by the
time they reach our area, as shown by a couple of models, but
general consensus is storms move into our area and then diminish
in the early morning hours Thursday. Strong winds and perhaps hail
are possible with this overnight round of storms, with CAPE
staying high (3000-4000 J/kg) and slightly better shear (30 kts).

Additional storms are possible Thursday night, but it looks like
better forcing is north of the area. If a storm can move into our
area it may become strong to severe with wind and hail being the
main concerns again. Storm chances come for Friday evening as well,
with a warm front stretched across southern IA/northern MO during
the day and a subtle shortwave trough moving through. CAPE again
will be very high (~5000 J/kg), with slightly better shear (30-35
kts), so strong to severe storms is possible again. For the weekend,
the upper level ridge builds back into the area, drying us out, but
keeping us warm and muggy.

As for temperatures, warm and muggy conditions are expected through
early next week. Friday looks like the warmest day with highs in the
upper 80s across northeast MO and mid 90s everywhere else. Dew
points will be high as well (low to mid 70s), which will result in
high indices Friday ranging from the low 90s up to 101 degrees. If
models continue to agree with this solution then we may need a heat
advisory.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 611 PM CDT WED JUN 3 2020

A slowly southward moving front is currently positioned from
northeast to southwest between KSTJ and KMCI. Cu field near and
south of the front shows some cu towers trying to punch through
the cap but it appears the cap has been stronger than anticipated.
Therefore, have removed mention of VCTS for the remainder of the
afternoon and evening. However, storms up across Nebraska are
forecast to merge and quickly start pushing southeastward through
the overnight hours. Model consensus has this complex moving
into the KC metro terminals between 07-09Z. VFR ceilings will
continue through much of the period with possible MVFR as the
complex moves through. Winds will remain out of the south but will
switch to northwesterly behind the front edge of the thunderstorm
complex before southerly flow returns.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...PietrychaP
Hazardous weather outlook, Jun 3, 5:46 AM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
546 AM CDT Wed Jun 3 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
546 AM CDT Wed Jun 3 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered thunderstorms will be possible this evening, with large
hail and strong winds being the primary concerns. Another round of
thunderstorms will be possible, mainly south of I-70 overnight
tonight. More gusty winds will be possible with this overnight round.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance for strong to severe storms for Thursday and
Friday. Hail and wind will be the primary concerns with this
activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 3, 3:33 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Wed Jun 3 2020

KSZ057-032100-
Miami KS-
333 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL
400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lane, or near Osawatomie, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Osawatomie and Beagle.

LAT...LON 3839 9507 3850 9507 3851 9487 3839 9486
TIME...MOT...LOC 2033Z 272DEG 8KT 3844 9500

CDB
Special weather statement, Jun 3, 3:48 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
348 PM CDT Wed Jun 3 2020

MOZ039-032115-
Saline MO-
348 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE COUNTY UNTIL
415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slater, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Slater and Gilliam.

LAT...LON 3910 9295 3914 9315 3927 9316 3929 9296
      3927 9294
TIME...MOT...LOC 2048Z 272DEG 7KT 3922 9310

CDB
Special weather statement, Jun 3, 4:12 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT Wed Jun 3 2020

MOZ039-032200-
Saline MO-
412 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE COUNTY UNTIL
500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slater, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Slater and Gilliam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Missouri.

LAT...LON 3915 9290 3912 9294 3911 9294 3910 9291
      3909 9291 3913 9308 3928 9312 3929 9295
      3928 9296 3926 9292 3923 9294 3922 9289
TIME...MOT...LOC 2112Z 272DEG 7KT 3921 9303

CDB
Special weather statement, Jun 3, 6:32 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
632 PM CDT Wed Jun 3 2020

MOZ044-040000-
Johnson MO-
632 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knob Noster, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Warrensburg, Knob Noster, Whiteman Air Force Base and Whiteman Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Missouri.

LAT...LON 3866 9372 3882 9372 3884 9350 3864 9351
TIME...MOT...LOC 2332Z 270DEG 16KT 3875 9363

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:29 AM CDTSpecial Weather StatementEAXNodaway, Worth46 min
Jun 3, 7:15 AM CDTSpecial Weather StatementEAXWorth45 min
Jun 3, 3:48 PM CDTSpecial Weather StatementEAXSaline27 min
Jun 3, 4:12 PM CDTSpecial Weather StatementEAXSaline48 min
Jun 3, 6:32 PM CDTSpecial Weather StatementEAXJohnson28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.